Share Facebook
Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Pentasa suppositories... anyone had any side effetcs?


02-02-2012, 08:27 AM   #1
prisoner2theporcelin
 
Join Date: Feb 2012
Location: wales, United Kingdom
pentasa suppositories... anyone had any side effetcs?

hi i've just been prescribed pentasa suppositories, but am putting off taking them for a week untill i have time off. i've read a few threads regarding pentasa but none on the suppositories. has anyone experienced problems with them? i heard that side effects are less likely with suppositories... is this true? sorry if you have seen this a million times but i can't seem to find anything on here.
i'm a bit of a wuss when it comes to ilness... and just a bit worried. thanks
02-02-2012, 10:38 AM   #2
HorseLover!!
Senior Member
 
HorseLover!!'s Avatar
 
Join Date: Dec 2011
Location: Penryn, Cornwall UK

My Support Groups:
Hi , i've just come off them and I didn't have very many side effects while I was on them but just try them and see what goes on if you do have any side effects just let your doc know and see what he/she says.
02-03-2012, 06:58 AM   #3
nitty
Senior Member
 
nitty's Avatar
 
Join Date: Dec 2011
Location: United Kingdom

My Support Groups:
Hi!

I take Pentasa orally and in suppository form (although a different brand, but I don't think there is a difference like there is with the oral forms of mesalazine).

I've been using them for 4 months now, and am now weaning off them (on alternate days).

The main effect for me was a massive and rapid improvement in my symptoms, as my affected area is mainly rectal. For the first couple of times there was a slight stinging feeling, but I think this was just because I was so inflamed.

Have you used suppositories before? If not, a couple of tips - if prescribed once daily then put it in at bed time (better retention) and if possible lie on your left side in bed (as the suppository 'melts' it has a better chance of reaching some sigmoid colon). Push the suppository up as far as you can reach (gently!), and of course, a little pot of Vaseline will be your best friend!!

I don't like using them, but they have turned my life back to almost normal, so they're definitely worth trying.
02-03-2012, 01:41 PM   #4
prisoner2theporcelin
 
Join Date: Feb 2012
Location: wales, United Kingdom
thanks horse lover and nitty! yer i've been prescribed 2 a day.. so dont know when to take the other one (its tricky to fit it into the day as i go to college now) most the morning is spent going to the toilet as you can imagine. il think of something.
sounds like they have really worked for you! i still think id better wait untill i get that week off before starting them.
no i have never had suppositories before so thanks for the tips! the doctor hasnt told me any of that look. yer myn is mainly in the rectum too... so hopefully itl sort it. im half thinking of starting them tonight now. thanks again for your help
02-03-2012, 02:48 PM   #5
HorseLover!!
Senior Member
 
HorseLover!!'s Avatar
 
Join Date: Dec 2011
Location: Penryn, Cornwall UK

My Support Groups:
Glad I could help It is hard taking them whilst you are at collge I know I had to do it, but in the end it didn't seem to bad apart from the occasional grumble that came from my belly but overall it wasn't to bad
02-04-2012, 10:42 AM   #6
nitty
Senior Member
 
nitty's Avatar
 
Join Date: Dec 2011
Location: United Kingdom

My Support Groups:
Hi again Prisoner!

A couple of other thoughts:

I originally started on 250mg suppositories twice a day, but then the next doctor I saw said that 500mg once a day is meant to be just as effective, and I have had no problems with this dose, so it may be worth asking if you can try this - a good doctor should do what they can to help with compliance, as long as it fits with good practice. Just make sure they prescribe the higher single dose, so you're not having to put two of the things up there!

I also go to college (and I'm 41!), only one day a week at the moment but planning to increase that. I spoke to my tutor about my diagnosis, and that I might have to just disappear to the toilets at short notice. She was very understanding, and it means that I can just nip out without making any fuss. Do you think your tutors would be sympathetic if you spoke to them? It could be a big help.

Even if you don't want to take the morning one yet, I think it would be worth starting straight away with the bedtime dose and then introducing the morning one in the holidays if that makes you more at ease. I noticed a difference within 24 hours, so it'll be well worth making a start as soon as you can.

Good luck!
Reply

Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Pentasa suppositories... anyone had any side effetcs?
Thread Tools


All times are GMT -5. The time now is 09:44 PM.
Copyright 2006-2017 Crohnsforum.com